Nebraska, 2019

Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 2019

February 19 to 20, 2019 · NWS OAX · 25 events in 25 counties and zones

Another strong winter storm moved through the region on February 19-20, 2019. Snowfall amounts of 2 to 8 inches occurred.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Another strong winter storm moved through the region on February 19-20, 2019. Snowfall amounts of 2 to 8 inches occurred. Winds remained on the lighter side at 10 to 15 mph, initially from the southeast, but eventually changing to the west. A winter storm watch was issued Monday afternoon, with the entire area upgraded to a winter storm warning early in the morning on Tuesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 12:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 19, 12:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1205 PM CST Tue Feb 19 2019

.SHORT TERM...(Today through Thursday)
Issued at 308 AM CST Tue Feb 19 2019

...Winter Storm on-track to impact all of our area later
today/tonight...

Impressive mid-level trough axis moving across the western US will
continue to strengthen as it rapidly moves northeast into the
central CONUS and becomes slightly negatively tilted. Ahead of
it, we can already see a few returns showing up on radar mosaics
to our southwest and as isentropic upglide increases throughout
the day, expect the snow to expand northeast into our area by
later this afternoon. This evening and especially overnight we
will see the heaviest snowfall rates as forcing for ascent greatly
increases in advance of the approaching upper wave. In addition,
forecast mid-level lapse rates increase, especially over our
northeastern counties where we could see some near 1 inch/hr or
greater amounts overnight. QPF values range anywhere from
0.30-0.55" with snow-liquid ratios varying throughout the event
but on average around 15:1 give or take. All this put together
produces a storm total anywhere from 4-9" across our CWA (see maps
on our web for totals). Would not doubt if we get some higher
totals across portions of western Iowa where some intense snowfall
rates are possible overnight with increasing lapse rates. Snow
will quickly taper off from southwest to northeast as the system
moves rapidly northeast. If the surface low begins to deepen more
quickly than forecast, our wind forecast will need to be adjusted
accordingly. But for now do have some of our stronger gusts across
southwest Iowa overnight which the RAP is indicating some near
0.25 mile visibilities for a time in heavy falling snow/blowing
snow. Otherwise, strong winds don't look to be too much of an
issue with the surface low passing overhead keeping them on the
lighter side.

Impacts are expected to be significant with this storm given the
near 8-10" snowpack we already have on the ground, in addition to
the high snowfall rates. Transportation will likely see the most
significant impacts as snow accumulates rapidly. In urban areas, the
lack of space to put new snowfall may hinder snow removal operations
to some degree. Even though the system will be moving out of the
region by Wednesday afternoon, the effects of the storm may linger
well into Wednesday night. Roads conditions are expected to
quickly deteriorate tonight.

.LONG TERM...(Thursday night through Monday)
Issued at 308 AM CST Tue Feb 19 2019

Another aggressive trough will take a similar path later this week
into the weekend. The main difference will be warmer temperatures
initially with the the weekend system. This system is forecast to
produce areas of rain/snow/and a mix of precipitation types in
between. In addition, the weekend system is much more wound up
and therefore places a very strong pressure gradient across the
CWA behind the system, in addition to a fairly strong deformation
zone. This will be one to keep an eye on for anyone with weekend
travel plans as significant snow totals are likely again with this
system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1201 PM CST Tue Feb 19 2019

Deteriorating aviation conditions will begin late this afternoon
as snow begins in southeast Nebraska, then spreads north across
all TAF sites between 00Z and 06Z. Snow should intensify quickly
once it begins, driving cigs and vsbys downward into the LIFR or
VLIFR categories between 03Z and 06Z. These conditions should hold
through at least 12Z with only gradual improvement through 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 PM this evening to 9 AM CST
     Wednesday for NEZ011-012-015>018-030>034-042>045-050>053.

     Winter Storm Warning until 9 AM CST Wednesday for NEZ065>068-078-
     088>093.

IA...Winter Storm Warning from 6 PM this evening to 9 AM CST
     Wednesday for IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Dergan
Hazardous weather outlook, Feb 19, 12:39 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1239 PM CST Tue Feb 19 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1239 PM CST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect from 3 PM today to 9 AM
Wednesday. Snow will develop over the region late this afternoon
and increase in intensity through the evening. Heaviest snow
expected between 9 PM today and 5 AM Wednesday. Peak snowfall
rates near 2 inches per hour are possible. Widespread snow totals
of 5 to 9 inches expected. Snow will produce hazardous travel
conditions, and significant impacts are expected for the Wednesday
morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The active weather pattern will continue into this weekend, with
another significant winter storm possible between Friday and
Sunday morning. This system should bring more accumulating snow,
and may be accompanied by strong winds, leading to blowing and
drifting snow. At this time, Saturday afternoon into Saturday
night is the period of greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will not be needed.

Albright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 10 winter weather. Local standard time, as filed.

Heavy Snow, Gage

When
February 19, 3:00 PM CST to February 20, 9:00 AM CST
Where
Gage forecast zone
Reported by
Emergency Manager
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

The emergency manager reported 7 inches of snow in Clatonia.

Heavy Snow, Douglas

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

The NWS office reported 6.4 inches of snow. Other amounts across Douglas county ranged from 3 to 5.5 inches.

Heavy Snow, Saunders

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Saunders forecast zone
Reported by
Trained Spotter
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Trained spotters, COOP observers, and the public reported snow 4 to 8 across the county.

Heavy Snow, Platte

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Platte forecast zone
Reported by
Trained Spotter
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Trained spotters, COOP observers, and the public reported snow 5 to 7.5 across the county.

Heavy Snow, Colfax

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Colfax forecast zone
Reported by
Trained Spotter
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Trained spotters, COOP observers, and the public reported snow 5 to 7.5 across the county.

Heavy Snow, Boone

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

The public reported snow up to 6 across the county.

Heavy Snow, Madison

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

The public and Coop observers reported snow up to 7 across the county.

Heavy Snow, Stanton

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Stanton forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

A Coop observers reported snow up to 7.9 northeast of Stanton.

Heavy Snow, Antelope

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Antelope forecast zone
Reported by
Public
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

The public reported snow up to 6 across the county.

Heavy Snow, Pierce

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Coop observers reported snow up to 10.6 across the county.

Heavy Snow, Wayne

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Coop observers reported snow up to 7 across the county.

Heavy Snow, Thurston

When
February 19, 6:00 PM CST to February 20, 12:00 PM CST
Where
Thurston forecast zone
Reported by
COOP Observer
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Coop observers reported snow up to 8.2 in the northwest part of the county.

Heavy Snow, Cedar

When
February 19, 6:00 PM CST to February 20, 12:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Coop observers reported snow up to 7 across the county.

Heavy Snow, Knox

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Coop observers reported snow up to 7.8 across the county.

Heavy Snow, Cuming

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Cuming forecast zone
Reported by
COOP Observer
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Coop observers reported snow up to 6 across the county.

Winter Weather, Lancaster

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Lancaster forecast zone
Reported by
Public
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

The public and observers reported snow 3 to 5.5 inches across the county.

Winter Weather, Sarpy

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Sarpy forecast zone
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

The public and observers reported snow 3 to 5 inches across the county.

Winter Weather, Dodge

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

The public and observers reported snow 3 to 5 inches across the county.

Winter Weather, Washington

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

The public and observers reported snow 3 to 5 inches across the county.

Winter Weather, Butler

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

The public and observers reported snow up to 3.5 inches across the county.

Winter Weather, Seward

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

The public and observers reported snow up to 4.6 inches across the county.

Winter Weather, Saline

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

The public and observers reported snow up to 3.8 inches across the county.

Winter Weather, Jefferson

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

The emergency manager reported snow up to 3 inches across the county.

Winter Weather, Cass

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Cass forecast zone
Reported by
Public
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

The public reported snow 3 to 4 inches across the county.

Winter Weather, Nemaha

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Coop observers reported snow up to 3.4 inches at Auburn.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805194, 805195, 805196, 805198, 805201, 805202, 805203, 805205, 805206, 805208, 805209, 805210, 805211, 805212, 805213, 805219, 805220, 805221, 805223, 805224, 805225, 805226, 805227, 805228, 805229.